Acid suppression medication linked with increased risk of hip fracture
Use of the drugs proton pump inhibitors (PPIs) for the treatment of acid-related diseases such as gastro esophageal reflux disease (GERD) is associated with a greater risk of hip fracture, according to a study in the December 27 issue of JAMA.
Potent acid suppressive medications such as PPIs have revolutionized the management of acid-related diseases. Millions of individuals have been using these medications on a continuous or long-term basis, according to background information in the article. Some research has shown that PPI therapy may decrease insoluble calcium absorption or bone density in certain patients. These factors could increase the risk for hip fracture, which has a death rate during the first year after the fracture of 20 percent. Among those who survive this period, 1 in 5 require nursing home care and often an emergency department visit, hospitalization, surgery, and rehabilitation, with huge health care costs.
Yu-Xiao Yang, M.D., M.S.C.E., of the University of Pennsylvania School of Medicine, Philadelphia, conducted a study to determine what effects PPI therapy has on bone metabolism and hip fracture risk in a large group representative of the general population. The researchers analyzed data from the General Practice Research Database (1987-2003), which contains information on patients in the United Kingdom. The study group consisted of users of PPI therapy and nonusers of acid suppression drugs who were older than 50 years.
There were 13,556 hip fracture cases and 135,386 controls. The researchers found that more than 1 year of PPI therapy was associated with a 44 percent increased risk of hip fracture. The risk was 2.6 times higher among long-term users of high-dose PPI therapy. The strength of the association with hip fractures increased with both the dosage and the duration of PPI therapy.
"In summary, we observed that PPI therapy is associated with a significantly increased risk of hip fractures, with the highest risk seen among those receiving high-dose PPI therapy. Osteoporotic fractures are common among the elderly population, and they entail considerable morbidity and mortality. On the other hand, PPI therapy is widespread and may have an exaggerated effect among those at risk for osteoporosis. Thus, further studies are urgently needed to confirm our findings and clarify the underlying mechanism.
"At this point, physicians should be aware of this potential association when considering PPI therapy and should use the lowest effective dose for patients with appropriate indications. For elderly patients who require long-term and particularly high-dose PPI therapy, it may be prudent to reemphasize increased calcium intake, preferably from a dairy source, and co-ingestion of a meal when taking insoluble calcium supplements," the authors write.